View Full Version : Methylphenidate Side Effects


AgoraB
12-01-16, 07:33 AM
Hi,

I've just discovered this wonderful place :)

I am new to all of this and my husband and I been having some doubts concerning the possible side effects of Concerta and the easiness with which his shrink has been prescribing it to him.

My husband (41) was diagnosed with ADHD almost 2 months ago and was put on Concerta (18mg - is it the smallest dose?). He takes it once a day (in the morning) and the results have been amazing - he's excelling at work and got promoted, he takes on more responsibilities at home, some of the consequences of the ADHD like the social anxiety and obsessive behaviors have vanished.... He says that he can "use his brain" finally and that he feels as he has just walked out of a life-long fog. He is in great shape (eats right and exercises). Don't get me wrong, I like this new version of my husband, I do not pine for the times when 90% of the responsibility for everything from cooking, cleaning to paying bills, organizing our documents, social life ... was on my shoulders. And I am aware that this therapy is only helping him use everything that he already has and helping him be what he already is, that it is in no way making him into someone new.

However, there are some visible side effects. He often has headaches and strong neck pain (could this be a symptom of high blood pressure?). His hair is falling out and I'm not talking about a slight thinning. If this continues he'll be bold in less than two months. This isn't bothersome per se, but it sure is a sign that something is wrong. He's more tired in the evening than usual. His immune system is somewhat down. I've known him for almost 20 years and he had a cold maybe twice and that is it. Seriously. Now he can't seem to get rid of a stuffy nose, sore-throat and cough for over a month. Yesterday evening he was so tired and one of his eyes got red in a matter of seconds. Btw, his blood tests are normal. He is healthy, no life-threatening viruses, no imbalances....

He started having sugar cravings and says that it bothers him.

At the moment I can't remember anything else.

Anyway, his shrink (and we went to see her together few days ago) says that Concerta is just what my husband needs. She did not offer any kind of cognitive behavioral therapy, even do my husband asked for it. His idea is to use Concerta to learn how to deal with his ADHD and then stop using it, but it seems that shrinks (at least this one) sees it as some sort of a life-long therapy.

What bothered me is the comparison she made to explain better to us how Concerta works. She compared it to a spice, saying that my husband had already had a lack of certain "spice" in his body and that Concerta was it. I am under a life-long hormonal therapy (thyroid's not working) and I know that what I take works the way she describe it, but not methylphenidate, which is a stimulant.

We would be very grateful if you could helps us out... Has anybody experienced these symptoms with such a low dose? Is there anything we could do to minimize them while he's taking the drug? Is there a chance that my husband could learn some strategies that would allow him to stop using the drug? Is it true that he cannot develop any kind of addiction, as his shrink claims?

Thank you all!!!

ToneTone
12-02-16, 12:39 AM
If you google, you'll see that there are people who report hair loss on Concerta and on other stimulants.

Often side effects diminish within a month, and so the fact that he has been on the med for 2 months is significant.

You know: probably the best treatment move we can all make is to find a really sharp psychiatrist/doctor/nurse practitioner that we trust and think is smart and flexible.

Most psychiatrists these days do NOT do therapy. The ones that do talk therapy in addition to meds are extremely expensive and almost never take insurance. Your hubby should go to a separate therapist for the cognitive therapy he wants. That's why I do ... I check in with my nurse practitioner every 6 weeks to 3 months and we problem solve and reflect on the effects I'm getting and think about adjustments. Then weekly I go to my therapist, who is a Ph.d psychologist. Yeah, in an ideal world I'd go to the same person for both, but around here that would be about $250 an hour for each 50-minute session.

Kinda odd that the doctor is blowing off the side effects. I guess I've been lucky, but the providers I've seen have all instantly changed meds when I've reported serious side effects or just some unhappiness with the med.

So you might consider if finances and availability allows you to get a second opinion or try out another psychiatrist. Really, you don't want to walk away from a session feeling ignored or that your shrink is an idiot.

I just had my appointment with my psychiatric nurse practitioner today, and she listens really intently and carefully to what I report, always throws out ideas but in a relaxed way. Definitely it's a collaboration between her and me as we try to figure out what's going on with a med and as we contemplate adjustments and changes.

Tone

AgoraB
12-02-16, 04:47 AM
Dear Tone,
Thanx so much for your reply!

You're right. Things being what they are, we'll have to look elsewhere for therapy.

This is the first time my husband felt that his shrink wasn't taking seriously his worries.

sarahsweets
12-02-16, 05:25 AM
However, there are some visible side effects. He often has headaches and strong neck pain (could this be a symptom of high blood pressure?). His hair is falling out and I'm not talking about a slight thinning. If this continues he'll be bold in less than two months. This isn't bothersome per se, but it sure is a sign that something is wrong. He's more tired in the evening than usual. His immune system is somewhat down. I've known him for almost 20 years and he had a cold maybe twice and that is it. Seriously. Now he can't seem to get rid of a stuffy nose, sore-throat and cough for over a month. Yesterday evening he was so tired and one of his eyes got red in a matter of seconds. Btw, his blood tests are normal. He is healthy, no life-threatening viruses, no imbalances....
I would say that these are side effects that do not outweigh the positive effects of the concerta. Personally,I would recommend an amphetamine like adderall,dexedrine or vyvanse.



Anyway, his shrink (and we went to see her together few days ago) says that Concerta is just what my husband needs. She did not offer any kind of cognitive behavioral therapy, even do my husband asked for it. His idea is to use Concerta to learn how to deal with his ADHD and then stop using it, but it seems that shrinks (at least this one) sees it as some sort of a life-long therapy.

The red flags to me are that she thinks concerta is the best choice and that she thinks he will not need it eventually. Most of us need meds a long time. Some of us everyday, indefinitely. I have been on stimulants for about 15 years. When I stop meds, I am right back to where I was before meds- no matter what coping skills I have learned. I cant implement those skills on my own as well as I can when medicated.


What bothered me is the comparison she made to explain better to us how Concerta works. She compared it to a spice, saying that my husband had already had a lack of certain "spice" in his body and that Concerta was it. I am under a life-long hormonal therapy (thyroid's not working) and I know that what I take works the way she describe it, but not methylphenidate, which is a stimulant.

I can kinda see her point I guess. I dont think he is necessarily lacking something that concerta fills, but adhd is an executive function disorder.
I believe there are other meds that could help.

We would be very grateful if you could helps us out... Has anybody experienced these symptoms with such a low dose? Is there anything we could do to minimize them while he's taking the drug? Is there a chance that my husband could learn some strategies that would allow him to stop using the drug? Is it true that he cannot develop any kind of addiction, as his shrink claims?
When taken as prescribed, the likelihood of addiction is small- because untreated adhd actually makes someone more prone to addiction due to self medication.

ToneTone
12-02-16, 09:45 PM
Oh ... and to your question about your husband developing strategies that would allow him to stop using the drug.

Well, that's the big question. Most of us here think you really do benefit from taking the meds. In fact, I would say what allowed me to do more of the OTHER strategies, was taking medication. Why? Because people with ADHD have all kinds of trouble following through, following directions, getting motivated, calming the brain to focus.

Meditation is an excellent practice to create focus, but meditation can be achingly painful and frustrating when your mind is all over the mind. Exercise is great for ADHD, but again, I exercise more consistently when I'm taking the medication.Taking walks in nature can be good for ADHD. But all three of these practices have to be consistent to have an effect--multiple days a week.

So I would say get him on an optimal med (keep going with the trial-and-error) ...and he can use that focus to go to therapy and to start developing good habits ... like adequate sleep, exercise and so forth.

Tone